Alert archive / Minnesota / Tornado Warnings in 2001

Tornado Warning 1, NWS Duluth, MN

May 1, 2001Itasca County, Minnesota

NWS Duluth, MN issued this tornado warning at May 1, 2001, 5:10 PM CDT for Itasca County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2001, 5:10 PM CDT (22:10 UTC)
Expired
May 1, 2001, 5:50 PM CDT
In force
40 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Itasca County, MN

The radar

The Duluth radar (KDLH), 131 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 5:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2001-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2001-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2411 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 012212
TORDLH
MNC061-012250-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
510 PM CDT TUE MAY 1 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN ITASCA IN MINNESOTA

* UNTIL 550 PM CDT

* AT 510 PM CDT DOPPLER RADAR INDICATED A TORNADO 3 MILES NORTHEAST
  OF COHASSET...OR ABOUT 5 MILES NORTHWEST OF GRAND RAPIDS...MOVING
  NORTHEAST AT 50 MPH.

* THIS TORNADO WILL BE NEAR...
  COLERAINE AROUND 520 PM CDT
  TACONITE AROUND 520 PM CDT
  MARBLE...CALUMET...PENGILLY AROUND 520 PM CDT
  NASHWAUK AROUND 525 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

$$

LAT...LON 4738 9377 4718 9369 4731 9309 4756 9314

DAP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 1, 2:45 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 1, 2:45 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT TUE MAY 1 2001

CONVECTIVE POTENTIAL IS MAIN FOCUS FOR THIS EVENING.

STORMS WERE STARTING TO FIRE ALONG STRONG COLD FRONT IN WESTERN
MINNESOTA...WHERE STRONG MOISTURE CONVERGENCE AND DEWPOINT POOLING
WERE TAKING PLACE. MSAS LIFTED INDICIES AHEAD OF THE FRONT IN OUR
SOUTHERN ZONES WERE APPROACHING -6C...WELL BELOW FORECAST VALUES.
THE STRENGTH OF THE FRONT...COMBINED WITH IMPRESSIVE SHEAR VALUES
SHOULD BE ENOUGH TO OVERCOME LOWER DEWPOINTS AND LESS SURFACE
HEATING IN OUR CWA THIS LATE AFTN AND EVENING. WILL MENTION POTENTIAL
SEVERE AT LEAST IN OUR SOUTHERN HALF OF THE CWA THIS EVENING.

HAVE FOLLOWED ETA/MESOETA FOR MOST DETAILS OF THIS FORECAST. IT
APPEARS THE ETA HAS THE BEST HANDLE ON THE SPEED OF THE FRONT...WITH
ITS SUPERIOR RESOLUTION OF COLD AIR BEHIND FRONTS.

WILL KEEP THE MENTION OF A THUNDERSTORM IN OUR NW ZONES LATER
TOMORROW AFTN...AS TOTAL TOTALS REACH 58 AND H5 TEMPS DROP TO ABOUT
-26/-28C. LAPSE RATES ALSO CLOSE TO 8C/KM. OTHERWISE...AFTER THE
FRONT BLOWS THROUGH TONIGHT...IT LOOKS FAIRLY QUIET AGAIN. THE NEXT
CHANCE OF PCPN DOES NOT ARRIVE UNTIL SOMETIME THIS WEEKEND. MOS
TEMPS FAIRLY SIMILAR NOW...AND BASED ON LOW LEVEL THERMODYNAMIC
PROFILES...THEY LOOK FAIRLY REASONABLE.

.DLH...NONE.

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:38 PM CDTSevere Thunderstorm WarningDLHCass, Itasca67 min
May 1, 4:43 PM CDTSevere Thunderstorm WarningDLHAitkin, Crow Wing62 min
May 1, 5:28 PM CDTSevere Thunderstorm WarningDLHPine62 min
May 1, 6:24 PM CDTSevere Thunderstorm WarningDLHSaint Louis51 min

Nearby

Tornado Warnings in Minnesota, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.